Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 182, NWS Blacksburg, VA

July 19, 2006Giles County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 19, 2006, 8:21 PM EDT for Giles County, Virginia. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2006, 8:21 PM EDT (00:21 UTC)
Expired
Jul 19, 2006, 9:15 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Giles County, VA

The radar

The Roanoke radar (KFCX), 50 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 8:40 PM EDTHAIL 0.752 Sw Eggleston, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1059 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1059 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 200021
SVRRNK
VAC071-200115-
/O.NEW.KRNK.SV.W.0182.060720T0021Z-060720T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
821 PM EDT WED JUL 19 2006

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILES COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 915 PM EDT

* AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KIMBALLTON...OR ABOUT NEAR PEARISBURG...AND MOVING SOUTHEAST AT 10
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  KIMBALLTON...
  BANE...
  PEMBROKE...
  EGGLESTON...
  MOUNTAIN LAKE...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3742 8061 3728 8098 3719 8081 3730 8050

$$

WP
2 follow-up statements
000 
WWUS51 KRNK 200052
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
850 PM EDT WED JUL 19 2006

VAC071-200115-
/O.CON.KRNK.SV.W.0182.000000T0000Z-060720T0115Z/
GILES VA-
850 PM EDT WED JUL 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR GILES COUNTY...

AT 849 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR EGGLESTON...OR ABOUT 6 MILES SOUTHEAST OF PEARISBURG...
MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTH OF INTERIOR BY 910 PM EDT
  MOUNTAIN LAKE BY 915 PM EDT

ANOTHER SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF 
INTERIOR...MOVING EAST AT 10 MPH. THIS STORM WILL AFFECT INTERIOR 
AND KIMBALLTON.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

HAIL UP TO PENNY SIZE HAS BEE REPORTED IN EGGLESTON WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO 
PROTECT LIFE AND PROPERTY.

LAT...LON 3742 8061 3728 8098 3719 8081 3730 8050

$$

WP
000 
WWUS51 KRNK 200117
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 PM EDT WED JUL 19 2006

VAC071-200125-
/O.EXP.KRNK.SV.W.0182.000000T0000Z-060720T0115Z/
GILES VA-
915 PM EDT WED JUL 19 2006

...THE SEVERE THUNDERSTORM WARNING FOR GILES COUNTY EXPIRES AT 915 PM
EDT...

AT 915 PM EDT...WEATHER RADAR SHOWED THE THUNDERSTORM 2 MILES WEST 
OFMOUNTAIN LAKE HAD WEAKENED TO BELOW SEVERE LIMITS. THEREFORE...THE 
WARNING HAS BEEN ALLOWED TO EXPIRE.

IF YOU LIVE IN GILES COUNTY AND HAD HAIL OR WIND DAMAGE...PLEASE 
CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 
6...2 1 5...4 3 2 4.

LAT...LON 3742 8061 3728 8098 3719 8081 3730 8050

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 7:43 PM EDT, 38 minutes earlier.

Area forecast discussion, Jul 19, 7:43 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 PM EDT WED JUL 19 2006

.AVIATION...

SCATTERED THUNDERSTORM ACTIVITY ACROSS THE AREA APPEARS TO BE
OUTFLOW DRIVEN AT THE MOMENT. LWB...ROA...LYH AND DAN HAVE ALREADY
HAD TSTMS...SO BEST CHANCE NEXT FEW HOURS WILL BE FURTHER
WEST...INCLUDING BLF. HAVE INCLUDED SOME TSTM ACTIVITY MOST TAFS
THOUGH THROUGH 01 OR 02Z...THINKING IS THAT ALL OF THE ACTIVITY
WILL BE FURTHER WEST BY 02Z. CLEARING OVERNIGHT WITH LIGHT
WINDS...SO I EXPECT SOME FOG AT MOST LOCATIONS SINCE THEY HAVE HAD
SOME RAIN. KEPT THE FOG MVFR FOR THE MOST PART...WITH A PERIOD OF
IFR FOR DAN AND LIFR FOT LWB. VFR CONDITIONS ARE EXPECTED
THURSDAY. ANY TSTM DEVELOPEMENT WILL BE SCATTERED AT BEST AND
AFTER 18Z...SO I DID NOT INCLUDE IN ANY OF THE TAF SITES.

&&

.PREV DISCUSSION...
 (ISSUED 245 PM EDT WED JUL 19 2006)

SHORT TERM /TONIGHT THROUGH THURSDAY/...
RADAR SHOWING WIDELY SCATTERED TSRA ACROSS THE PERIMETER OF THE
REGION ASSOCIATED WITH OLD OUTFLOW AND OROGRAPHICS OVER THE WEST.
GIVEN GOOD INSTABILITY EXPECT INCREASING CONVECTIVE TREND THRU AT
LEAST EARLY THIS EVENING AS DIFF HEATING PERSISTS OVER THE RIDGES
AND OUTFLOW MEANDERS AROUND. MODELS SUGGEST NEXT WEAK S/W PUSHING SE
ALONG OLD FRONT OVERNIGHT WITH CORRESPONDING MCS DROPPING SOUTH
ALONG THE BLUE RIDGE. THIS LOOKS A BIT SUSPECT BUT SINCE WOULDNT
TAKE MUCH TO KEEP TSRA GOING SIMILAR TO LAST NIGHT PLAN TO INCLUDE
AT LEAST CHANCE POPS MOST SPOTS OVERNIGHT. TEMPS AGAIN NOT QUITE AS
COOL GIVEN MOIST DEWPOINTS AND RESIDUAL CLOUDS AROUND.

OLD BOUNDARY WILL DISSIPATE THU IN RESPONSE TO SLIGHT INCREASE IN
HEIGHTS AND LOW LEVEL SW FLOW DEVELOPING. APPEARS LITTLE FORCING
OTHER THAN OROGRAPHICS/BOUNDARIES BUT ENOUGH DEEP RH AROUND TO
INCREASE TO LOW CHANCE POPS MOUNTAINS WHILE KEEPING SLIGHT CHANCE
OUT EAST. OTHERWISE WILL CALL IT PC AFTER EARLY FOG AND TREND HIGH
TEMPS A BIT ABOVE MOS SIMILAR TO THE LAST COUPLE OF DAYS.

LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
WEAK SURFACE BOUNDARIES MAY CREATE SCATTERED SHOWERS AND
THUNDERSTORMS THURSDAY NIGHT ESPECIALLY IN THE WEST. PLAYED
TEMPERATURES CLOSE TO MOS. THE UNSETTLED WEATHER WILL CONTINUE INTO
THE WEEKEND. GREAT LAKES LOW CENTER WILL PUSH A STRONGER FRONT INTO
THE MID ATLANTIC ON FRIDAY. THE FRONT WILL BECOME STATIONARY OVER
THE REGION WITH SEVERAL WAVES OF LOW PRESSURE RIDING EAST ALONG IT
DURING THE WEEKEND. BEST UPWARD VERTICAL VELOCITY AND BEST Q-VECTOR
FORCING IS AT THE 1000-850 AND 850-700 MB LAYERS IS ON FRIDAY AND
FRIDAY NIGHT.

HPC RELIED ON 00Z ECMWF FOR EXTENDED GRIDS AND PROGD CHARTS.
FOLLOWED THE HPCGUIDE FOR MEDIUM RANGE FORECASTS AND ISC GRIDS.
INCREASED POPS ON WEDNESDAY TO BLEND BETTER WITH RLX AND GSP.

AVIATION...
OVERALL VFR CONDITIONS WILL PREVAIL THRU MUCH OF THE FORECAST
PERIOD. HOWEVER SCATTERED CONVECTION WILL MAKE FOR OCNL MVFR/IFR AT
TIMES ANYWHERE ACROSS THE REGION INTO TONIGHT. THUS PLAN TO INCLUDE
CB MENTION OR TEMPO GROUP MOST SPOTS INTO AT LEAST THIS EVENING.
ALSO FOG AGAIN LIKELY ESPCLY LWB WHERE VSBY AOB 1 MILE LIKELY WITH
MVFR CONDITIONS POSSIBLE LYH/DAN BY MORNING. ANY LOW CLOUDS/FOG
BREAK FOR VFR CONDITIONS UNDER LIGHT WINDS THU MORNING...WITH MOST
ADDED CONVECTION LIMITED TO THE MOUNTAINS IN THE AFTERNOON.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JJ
Hazardous weather outlook, Jul 19, 3:45 PM EDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT WED JUL 19 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-201945-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
345 PM EDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
THROUGH THIS EVENING. SOME OF THE STORMS MAY PRODUCE VERY HEAVY RAIN
AS WELL AS ISOLATED DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME OF THE THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAINS
THURSDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

In the hours before

Local storm report, Jul 19, 7:24 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 PM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND DMG     AMHERST                 37.58N 79.05W
07/19/2006                   AMHERST            VA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE.

&&

RMG
Local storm report, Jul 19, 7:35 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
735 PM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     2 N SANDY RIDGE         36.53N 80.12W
07/19/2006                   STOKES             NC   LAW ENFORCEMENT

            TREE DOWN.

&&

RMG
Local storm report, Jul 19, 8:04 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
804 PM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             12 SE PULASKI           36.93N 80.65W
07/19/2006  E0.88 INCH       PULASKI            VA   PUBLIC

0655 PM     TSTM WND DMG     10 SE BUCKINGHAM        37.45N 78.42W
07/19/2006                   BUCKINGHAM         VA   AIRPLANE PILOT

            TREES DOWN ON HWY 15

&&

RMG
Local storm report, Jul 19, 8:07 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
807 PM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     1 S BUCHANAN            37.50N 79.68W
07/19/2006                   BOTETOURT          VA   AIRPLANE PILOT

            TREES DOWN ON POWERLINES

&&

TW
Local storm report, Jul 19, 8:14 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
814 PM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             6 S DUBLIN              37.03N 80.70W
07/19/2006  E1.00 INCH       PULASKI            VA   PUBLIC

            NEAR CLAYTOR LAKE STATE PARK

&&

TW
Local storm report, Jul 19, 8:15 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
815 PM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             2 W DUBLIN              37.12N 80.74W
07/19/2006  E1.00 INCH       PULASKI            VA   PUBLIC

            ON HWY 11

&&

TW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:43 PM EDTSevere Thunderstorm WarningRNKPulaski62 min
Jul 19, 9:03 PM EDTSevere Thunderstorm WarningRNKMontgomery, City of Radford42 min
Jul 19, 9:53 PM EDTSevere Thunderstorm WarningRNKCarroll50 min
Jul 20, 2:06 PM EDTSevere Thunderstorm WarningRNKPulaski54 min
Jul 20, 5:53 PM EDTSevere Thunderstorm WarningRNKBath67 min
Jul 20, 7:36 PM EDTSevere Thunderstorm WarningRNKPittsylvania50 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.